Alert archive / Arkansas / Areal Flood Warnings in 2011

Areal Flood Warning 21, NWS Memphis, TN

May 5, 20115 counties in Tennessee; 7 counties in Arkansas; Pemiscot County, Missouri

NWS Memphis, TN issued this areal flood warning at May 5, 2011, 3:43 PM CDT for 5 counties in Tennessee; 7 counties in Arkansas; Pemiscot County, Missouri. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2011, 3:43 PM CDT (20:43 UTC)
Expired
May 6, 2011, 3:30 PM CDT
In force
24 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Craighead County, AR, Crittenden County, AR, Cross County, AR, Lee County, AR, Mississippi County, AR, Poinsett County, AR, St. Francis County, AR, Pemiscot County, MO, Dyer County, TN, Lake County, TN, Lauderdale County, TN, Shelby County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 23 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2483 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

744 
WGUS44 KMEG 052043
FLWMEG

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
343 PM CDT THU MAY 5 2011

ARC031-035-037-077-093-111-123-MOC155-TNC045-095-097-157-167-062030-
/O.NEW.KMEG.FA.W.0021.110505T2043Z-110506T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CROSS AR-CRAIGHEAD AR-MISSISSIPPI AR-LEE AR-ST. FRANCIS 
AR-CRITTENDEN AR-POINSETT AR-PEMISCOT MO-LAUDERDALE TN-SHELBY 
TN-LAKE TN-DYER TN-TIPTON TN-
343 PM CDT THU MAY 5 2011

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS IN...
  CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  CROSS COUNTY IN EASTERN ARKANSAS...
  LEE COUNTY IN EASTERN ARKANSAS...
  MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  POINSETT COUNTY IN EASTERN ARKANSAS...
  ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
  DYER COUNTY IN NORTHWEST TENNESSEE...
  LAKE COUNTY IN NORTHWEST TENNESSEE...
  PEMISCOT COUNTY IN SOUTHEAST MISSOURI...
  LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
  SHELBY COUNTY IN SOUTHWEST TENNESSEE...
  TIPTON COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 330 PM CDT FRIDAY

* TWO ROUNDS OF EXCESSIVE RAINFALL SINCE APRIL 25 HAVE LEFT MANY     
  AREAS WITH 12 TO 15 INCHES OR RAIN. THIS RAINFALL COMBINED WITH    
  EXPECTED BACKWATER FLOODING BY THE MISSISSIPPI RIVER WILL AFFECT   
  THE WARNED AREA. THIS WILL RESULT IN WIDESPREAD FLOODING IN THE    
  100 YEAR FLOOD PLAIN WITH NUMEROUS ROAD CLOSURES AND AREAS         
  POTENTIALLY UNDER A THREAT OF EVACUATION. 
                   
PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3644 8939 3622 8947 3620 8916 3602 8916
      3578 8944 3540 8948 3538 8964 3501 8964
      3500 9031 3494 9024 3485 9031 3488 9048
      3464 9051 3465 9105 3494 9115 3501 9104
      3589 9104 3600 8996 3639 8996

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this areal flood warning went out at May 5, 3:04 PM CDT, 39 minutes earlier.

Area forecast discussion, May 5, 3:04 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
304 PM CDT THU MAY 5 2011

.DISCUSSION...

A GRADUAL WARMING TREND WITH SCATTERED CHANCES FOR RAIN EXPECTED
THROUGH THE WEEKEND FOR THE MIDSOUTH.

TONIGHT...AN UPPER TROF WILL MOVE THROUGH SOUTHEAST MISSOURI INTO
WESTERN KENTUCKY. SOME SHOWERS WITH POSSIBLY A FEW THUNDERSTORMS
WILL DEVELOP OUT AHEAD OF THE TROF AND MAINLY AFFECT NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL...AND NORTHWEST TENNESSEE. RAINFALL
AMOUNTS WILL GENERALLY BE LESS THAN A HALF INCH ACROSS THESE AREAS.
HOWEVER...ISOLATED HIGHER AMOUNTS COULD FALL JUST NORTH OF THE CWA
OVER THE MISSISSIPPI RIVER SOUTH OF ST LOUIS AND OVER THE OHIO RIVER
VALLEY AND MAY POSE ADDITIONAL PROBLEMS FOR THE RIVERS. LOWS WILL BE
IN THE UPPER 40S TO LOWER 50S.

FRIDAY...HIGH PRESSURE WILL REBUILD INTO THE MIDSOUTH BRINGING SUNNY
SKIES AND DRY CONDITIONS ACROSS THE AREA. HIGHS WILL BE IN THE LOWER
TO MID 70S.

FRIDAY NIGHT...WINDS BEGIN TO TURN AROUND TO THE SOUTH ON THE BACK
SIDE OF THE HIGH PRESSURE AS A LOW PRESSURE SYSTEM DEVELOPS OVER
OKLAHOMA. CHANCES FOR RAIN SHOULD STAY WEST OF THE CWA.
HOWEVER...EXPECT AN INCREASE IN CLOUDS. LOWS WILL BE IN LOWER TO MID
50S.

SATURDAY...THE INITIAL SHORTWAVE OUT AHEAD OF THE LOW PRESSURE SYSTEM WILL
MOVE EAST ACROSS NORTHERN PORTIONS OF THE CWA. THE 12Z NAM
INDICATES SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE SHORTWAVE
COULD FALL ACROSS NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND
NORTHWEST TENNESSEE. HOWEVER...THE 12Z GFS KEEPS PRECIPITATION
NORTH ACROSS SOUTHEAST MISSOURI INTO THE OHIO VALLEY. EITHER
WAY...ANY ADDITIONAL RAINFALL ON THE MISSISSIPPI AND OHIO RIVERS
COULD POSE MORE PROBLEMS TO THE ONGOING FLOODING. FOR NOW WILL
LEAN TOWARD THE NAM. SOME STORMS COULD BE STRONG. HIGHS WILL BE IN
N THE UPPER 70S TO LOWER 80S.

SATURDAY NIGHT THROUGH SUNDAY NIGHT...A WARM FRONT WILL BE
POSITIONED IN THE VICINITY OF THE MIDSOUTH AS AN UPPER RIDGE BEGINS
TO BUILD OVER THE AREA. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS MAY OCCUR THROUGH AT LEAST THROUGH SATURDAY NIGHT
AS WARMER TEMPERATURES BEGIN TO SPREAD INTO THE REGION. CHANCES
FOR RAIN WILL DECREASE ON SUNDAY. LOWS WILL BE IN THE 60S WITH HIGHS
IN THE LOWER TO MID 80S.

MONDAY THROUGH WEDNESDAY...AN UPPER RIDGE WILL STRONGLY BE IN
PLACE DURING THIS TIME FRAME. THE WARM FRONT WILL ALSO HAVE SURGED
WELL NORTH BY MONDAY. AS A RESULT...SUMMER TIME TEMPERATURES WILL
OCCUR ACROSS THE CWA WITH DRY CONDITIONS. HIGHS WILL BE AROUND 90
WITH LOWS IN THE MID 60S TO AROUND 70 DEGREES.

BY WEDNESDAY NIGHT INTO THURSDAY...UPPER RIDGE BEGINS TO BREAK DOWN
ALLOWING A COLD FRONT TO APPROACH THE MIDSOUTH ON THURSDAY. CHANCES
FOR SHOWERS AND THUNDERSTORMS MAY OCCUR FOR AT LEAST EASTERN
ARKANSAS AND THE MISSOURI BOOTHEEL ON THURSDAY.

KRM

&&

.AVIATION...

18Z TAF CYCLE

MAINLY VFR CONDS WILL CONTINUE THROUGH THE PERIOD. AN UPPER LEVEL
DISTURBANCE AND THE ASSOCIATED WEAK COLD FRONT WILL MOVE ACROSS
THE AREA OVERNIGHT. ATTM THE BEST CHANCE FOR SHRAS WILL REMAIN
ACROSS NORTHERN SECTIONS...MAINLY KJBR AND KMKL WITH MVFR VSBYS
BRIEFLY POSSIBLE. LIGHT SOUTHERLY WINDS WILL SHIFT TO NORTHWEST
LATE TONIGHT AFTER THE COLD FRONT MOVES THROUGH.

SJM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  52  73  57  81 /  20   0   0  20
MKL  46  71  48  78 /  40   0   0  40
JBR  48  71  53  79 /  40   0  10  40
TUP  49  73  47  81 /  10   0   0  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 5, 3:40 AM CDT, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
340 AM CDT THU MAY 5 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-061045-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
340 AM CDT THU MAY 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT RIVER FLOODING CONTINUES ACROSS AREA RIVERS AND
VIGILANCE WILL BE REQUIRED IF YOU LIVE IN A FLOOD ZONE NEAR ANY
AREA RIVER. PLEASE CONTINUE TO CLOSELY MONITOR THE LATEST FLOOD
WARNINGS ISSUED BY THE MEMPHIS NATIONAL WEATHER SERVICE. ALSO
CONTINUE TO HEED WARNINGS FROM LOCAL EMERGENCY MANAGEMENT
OFFICIALS WITH REGARD TO SPECIFIC FLOOD AREAS AND POSSIBLE
EVACUATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AREA RIVERS WILL CONTINUE TO RISE THROUGH NEXT WEEK...PUTTING STRESS
ON LEVEES. MAJOR TO RECORD BREAKING RIVER FLOODING IS EXPECTED ON
THE MISSISSIPPI RIVER BY LATE THIS WEEK INTO NEXT WEEK AS RUN OFF
FROM HEAVY RAINFALL UPSTREAM CONTINUES TO MOVE SOUTH.

A FEW STRONG STORMS WILL BE POSSIBLE SATURDAY AFTERNOON AND
EVENING ALONG AND AHEAD OF A COLD FRONT. THE THREAT FOR GUSTY
WINDS...SMALL HAIL...AND BRIEF HEAVY RAIN WILL BE NORTH OF A
HARRISBURG ARKANSAS...TO HUNTINGDON TENNESSEE LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JAB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:34 AM CDTRiver Flood WarningMEGObion, Weakley6 hr
May 5, 3:47 PM CDTAreal Flood WarningMEGCarroll, Crockett, Decatur, Gibson, Hardin, Henderson and 4 more24 hr
May 5, 3:33 PM CDTAreal Flood WarningMEGClay, Greene, Lawrence, Randolph11 days

Nearby

Areal Flood Warnings in Arkansas, 2011Areal Flood Warnings in Tennessee, 2011Areal Flood Warnings in Missouri, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.